Question: If my family member or friend is on bipolar medication, what side effects should I look out for?
Answer: There's no simple answer to this question because people with bipolar disorder can be treated with many different kinds of medications and different medications at different times of their illness. So for that reason it's important to keep in mind that the side effects may also change.
Generally speaking many of the medications that are used to treat bipolar disorder can be sedating -- make people feel more sleepy -- although this is a side effect that often goes away the longer somebody stays on the medication.
In addition some of the more medically relevant side effects include weight gain, development of non-insulin dependent diabetes, development of hypertension and hypercholesterolemia. For these reason psychiatrists and internists are paying much more attention to keeping track of these abnormalities in people who have bipolar disorder and are taking these medications.
Other kinds of side effects can range from loss of libido and loss of sexual functioning to a feeling of cognitive slowing -- where people say their thoughts actually come much more slowly than they used to, to a feeling of loss of experiencing color and vividness in life. So those are all common and important nagging side effects and psychiatrists often have to work with the patients to try and find the medication combination that actually keeps the patient well while not having these side effects.
Friends and family members can often play an important role in communicating with the person with bipolar disorder and also possibly with the psychiatrist to try and make people aware that the person is experiencing these side effects. So keep an eye out for these kinds of side effects and communicate with the person and possibly their treater.